Posted by Bob H (22.214.171.124) on July 18, 2001 at 08:47:40:
In Reply to: MELATONIN posted by Debs on July 15, 2001 at 20:50:21:
There's a good book available called "Your Body's Natural Wonder Drug - MELATONIN," by Russel J. Reiter, Ph.D., and Jo Robinson, with Foreword by David E. Blask, Phd., M.D. Copyright Dec-'95 (ISBN 0-553-10017-3)I would recommend getting a copy and reading.
I've been taking Melatonin for the past 12 weeks, and have experimented with doses from 3mg to 20mg. Here's the essence of my findings regarding the effects on my CH:
Best time to take is about one-half hour before you climb into bed. The supplement, helps (augments) the natural melatonin that your body produces to induce sleep. After taking it for a week-or-so, I noticed that I was sleeping through the night without waking to the beast. My CH during the day were less intense, and more sporadic. Just being able to sleep through the night was a major improvement, and having less intense CH during the day has made me more productive - able to work.
I've had CH for almost 50 years, and I will certainly keep Melatonin in my "bag of tricks." I have settled on 6mg/before bed each night. The time released stuff is "according to literature" less natural. The body's melatonin level peaks about 3 A.M. and then goes down rapidly. Sunlight kills the pineal gland's manufacturing processor, and then when stimulated by the natural light of day, Seretonin takes over to make you awake as much as melatonin does for sleep during the night.
It is believed that CH sufferers natural melatonin levels are low to begin with. A supplement will help at night. How much is right for you? A good place to start might be 3mg. I would suggest, based on my reading, that you avoid Melatonin that contains other vitamins and minerals. According to the literature, since melatonin is a natural substance occuring in every living organism (including plants), there is no known toxicity level that will do you any real harm. I did notice however, that when taking the larger doses, I got a little "heartburn" the following morning, and had to cut down. I think that the heartburn was a result of the "binders" in the pill (the stuff that holds the pill together) rather than the melatonin itself. Good luck & PFDs
Post a Followup